Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 31, 2002, 4:21 PM EDT for Bradford County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 4:21 PM EDT (20:21 UTC)
- Expired
- May 31, 2002, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Bradford County, FL
The radar
The Jacksonville radar (KJAX), 74 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:42 PM EDT | Hail 1 | Brooker, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
317 WUUS52 KJAX 312021 SVRJAX FLC007-312100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 420 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADFORD COUNTY IN NORTHERN FLORIDA * UNTIL 500 PM EDT * AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES WEST OF STARKE...OR ABOUT 8 MILES SOUTHEAST OF RAIFORD...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT... SAMPSON AND STARKE... HAMPTON... HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. $$ LAT...LON 3010 8211 2989 8230 2977 8213 2979 8207 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:10 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 31, 2:10 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 PM EDT FRI MAY 31 2002 CURRENT...TSTORMS NOW FIRING ALL ALONG EAST COAST SEABREEZE EARLY THIS AFTERNOON. EXPECT ACTIVITY TO MAKE ONLY SLOW PROGRESS INLAND WITH LIGHT SOUTHWEST FLOW ALOFT. WEST COAST SEA BREEZE SHOULD BECOME ACTIVE AS AFTERNOON WEARS ON. WILL HAVE TO KEEP AN EYE ON OUTFLOW COLLIONS AND SEABREEZE COLLISIONS FOR ANY SEVERE STORMS. FORECAST...MODELS ARE LARGELY UNCHANGED FROM PAST SEVERAL RUNS REGARDING NEXT SEVERAL DAYS. CUT-OFF LOW WILL SPIN IN THE GULF THROUGH THE SEVERAL DAYS. MOST GUIDANCE EVENTUALLY PULLS THE REMAINS OF THE LOW ACROSS NORTHEAST FLORIDA DURING THE LATE MONDAY OR TUESDAY TIME FRAME. THE ETA/ECMWF RETREATS THE LOW WEST OVER TEXAS BEFORE IT DISSIPATES. PREFER TO FOLLOW THE MAJORITY OF THE GUIDANCE ALTHOUGH TIMING OF WHEN LOW LIFTS OUT IS QUITE UNCERTAIN. AFTER TODAY...H5 TEMPERATURES WARM A BIT...FROM -11 TODAY TO -8 THROUGH THE WEEKEND INTO EARLY IN THE WEEK. HEIGHTS AND THICKNESSES TO SLOWLY RISE AS WELL SO TEMPS WILL BE A BIT WARMER AND POPS JUST A BIT LOWER. BEST RAIN CHANCES LIKELY TO BE AS THE UPPER LOW LIFTS ACROSS THE AREA BUT WONT TRY TO PIN THAT DOWN AT THIS POINT. OVERALL...WILL STICK CLOSE TO CURRENT FORECAST. MARINE...NO HEADLINES. PRELIM CCF... AMG BB 066/093 067/095 067 25332 SSI BB 071/088 072/089 072 25221 JAX BB 067/092 070/093 070 25332 SGJ BB 070/087 070/088 071 25332 GNV TB 066/093 068/092 068 25342 OCF TB 066/093 069/093 069 25342 .JAX... .GA...NONE. .FL...NONE. CAMP
In the hours before
Special weather statement, May 31, 11:55 AM EDT, 4 hours 26 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-312200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1155 AM EDT FRI MAY 31 2002 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING AND MOVE NORTHEAST AT 5 TO 10 MPH. THE GREATEST COVERAGE OF STORMS IS LIKELY TO BE NEAR AND JUST EAST OF INTERSTATE 75. SOME OF THESE THUNDERSTORMS WILL BE STRONG...ESPECIALLY OVER NORTH FLORIDA. THE GREATEST HAZARDS FROM STORMS WILL BE FREQUENT LIGHTNING...WIND GUSTS OVER 40 MPH...AND HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE. DUE TO THE SLOW MOVEMENT OF STORMS...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AND SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SHASHY
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:31 PM EDT | Special Marine Warning | JAX | 89 min | |
| May 31, 2:39 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 66 min |
| May 31, 3:07 PM EDT | Severe Thunderstorm Warning | JAX | Marion, Putnam | 38 min |
| May 31, 3:34 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 41 min |
| May 31, 3:37 PM EDT | Special Marine Warning | JAX | 53 min | |
| May 31, 4:04 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Putnam | 56 min |
| May 31, 5:15 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.